Hours of shocking footage purporting to show the after-effects of a Syrian government chemical strike on rebel-held areas near Damascus have been posted online.
Warning: footage on this page is of a graphic and extremely distressing nature. Channel 4 News includes it because of the importance in understanding what is alleged to be happening in Syria. Videos posted on social media websites that are linked to from this page are likely to be of an extremely graphic nature. We do not show these videos here.
The footage is amateur video which is said to have been shot in Damascus, but has not been independently verified.
Much of the footage is too harrowing to broadcast, but journalists, government officials and weapons experts are poring over it now to try to get to the truth of the allegations.
It could be the worst chemical attack in decades. Forces loyal to Syria's President Bashar al-Assad are accused of killing as many as 1,729 people after firing rockets loaded with nerve agents at the Damascus suburbs of Ain Tarma, Zamalka and Jobar in the early hours of Wednesday.
The regime has strongly denied using chemical weapons, which are banned by the international community.
However, government across the world have begun calling for the UN to be allowed to investigate the incident, and for a UN team, currently in Damascus, to be given access.
Symptoms commonly associated with a chemical weapons attack include dilated pupils, frothing at the mouth, and twitching or limp limbs - a cause of agents like sarin attacking the nervous system.
Stephen Johnson, a visiting fellow at Cranfield Forensics Institute, who has been examining some of the footage said: "My first impressions are that there's a large number of people demonstrating the shaking of limbs, dilation of pupils in some cases, which would be consistent with some kind of trauma to the nervous system."
However, Mr Johnson added that some of the footage he had seen looked "hyper-real", with the froth "too clean".
Video footage also purports to show doctors in the area discussing what is happening.
In one such video, a man says: "The magnitude of the disaster was huge and the number of the victims and injuries was also so big. We consumed our stock in Jobar of atropine and hydrocortisone.
"I took out alone about 25 thousand needles of atropine from Jobar warehouse and nearly 7,000 needles of hydrocortisone and about 35 thousand needles with various sizes. And, they have been distributed over the entire medical points in Jobar and Ain Tarma…
"The number of the injuries and the victims and martyrs from children and civilians was very very big. The number of children who came to us is very big. The number of children who arrived to me alone was approximately 50. They were martyrs, they did not have any signs of being alive.
"The gas loses its effect after half an hour, but unfortunately citizens hid in basements although the gas is heavy and it comes down to basements. This increased the damages and the number of injuries.
Channel 4 News Editor Ben de Pear writes:
"President Obama and David Cameron have repeatedly stated that the use of chemical weapons would cross a "red line" in Syria - without articulating what the consequences would be. There are dozens of videos online which purport to show chemical attacks, but yesterday's alleged attacks were by far the worst and produced the most graphic and horrifying video images thus far.
"We can't show the full graphic reality of these videos as a responsible broadcaster but these are the videos that are available online. The Syrian authorities say these scenes are "completely false". But if they are real - and they do seem to show real people in a very distressed state - they could constitute the most compelling video testimony of a grievous chemical attack on civilians since Haditha in Northern Iraq 25 years ago.
"As UN weapons inspectors wait to try and gain access to these areas, it is important to understand what it is they want to investigate. But a warning these are graphic, disturbing and horrific images, whether real or staged."
More video evidence online: warning - extremely graphic content
A doctor talks about the use of sarin gas whilst treating a victim in Zamalka.
Bodies in the stree in Muadameyah. Black clouds over Muadameyah.
Child crying over the body of his dead uncle.
Dead bodies in the streets.
Bombing of Jesrin, grey clouds filling the air.
A young man, surrounded by dead bodies wrapped in shrouds, explains what happened in sign language.
Victims incapacitated and frothing at the mouth.
"With the descending of the citizens to the basements, the number of injuries and martyrs increased. And, the increase in the number of injuries resulted in increasing the workload on us.
"Thus, we had to raise the maximum readiness with our total disability. We consumed approximately 200 oxygen cylinder in Jobar and Ain Tarma medical points alone."
Various pieces of footage also show smokes filled streets and clouds rising above areas of Damascus - as above with the Irbin area of east Damascus.
Bombardment of the area has continued on Thursday, activists reports, with multiple rocket launchers and mortars being used on the Zamalka and Jobar areas of the city - the closest rebels have got to Damascus city centre.
27 March 2013